How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Lisa Your Own Question
Lisa, Certified Vet Tech
Category: Dog
Satisfied Customers: 16077
Experience:  AAS Vet Tech. Bully breed rehab & Behavior modification
Type Your Dog Question Here...
Lisa is online now
A new question is answered every 9 seconds

My dog is currently on Tramadol and deramaxx for pain and inflamation.

This answer was rated:

My dog is currently on Tramadol and deramaxx for pain and inflamation. I was wondering what the side effects may be. He wines as if in pain and moans. We were up most of the night last night and he has started the same thing tonight. The Emergency vet said that Tramadol could cause him to be a little loopy or create possible stomach pains. May I give him something to counteract this? Would preseloc be ok?

Thank you.
Hi thereCustomer

Thank you for your question regarding your boy who is on both Tramadol and Deramaxx. Firstly deramaxx is a NSAID or nonsteroidal antiinflammatory drug commonly used for arthritis and musculoskeletal pain. While being a very good pain relief, if given at high dose rates or long-term, then it can cause gastrointestinal upset. Just like ibuprofen in humans, Deramaxx can cause stomach ulcers and hence vomiting, abdominal pain and even bloody stool or vomit. It can also affect the kidneys if given long term and so regular blood tests should be used if he is going ot have it longterm, to ensure his kidney function is ok. Tramadol is relatively safe, but in large doses can cause stomach pains and sedation. This is all dependant on how much you give and how often you give it.

If he really has a painful stomach now, you could try some pepto bismol if you have any at home. If you would like to try this, then just let me know your boy's weight approximately.

Best of luck with your and please let me know how you get on.

Thank you and please now click ACCEPT.

Kind Regards,

Dr M D Edwards
Customer: replied 7 years ago.
Lakota has not been on these meds for a long time so your answer does not really apply. He has only been on them for three days aprox. Can I use prelosec? I still don't know if he is crying because he is in pain or feels sick to his stomach. He was taking this medication as I said for pain and inflamation because of a couple of discs that are as the Vet said squished. Also possible pinched nerve.
Customer: replied 7 years ago.
Actually, I think I may try some Mylanta if he starts crying again. One tablespoon. It's just hard to know if it's nausea from the medication or pain that is not being helped by the meds. he is on.



Dr. Edwards was absolutely on track when he told you that both the medications that your dog is on can and sometimes do cause digestive upset.


And I completely understand that it's hard to know why Lakota is it from the pain in his back? Is it because his tummy feels bad? The way to figure it out is through trial and error....if he starts crying again, go ahead and give the Mylanta. It works about the same as the Pepto that Dr. Edwards suggested you give and I think a tablespoon would be appropriate for his size.


If the Mylanta doesn't help, you might want to try feeding him a little something with the pills when you give them to him. Some dogs become less sick feeling if the medicaiton is given with food...try to make it something really yummy...not his hard kibble...(I tend to give my dogs a little peanut butter on bread when I have to medicate them).


If this routine of feeding him at medication time and giving the Mylanta don't seem to make the crying problem decrease, then you may want to consider calling your regular vet and seeing if there is a pain control option that would make him feel better...that would get his pain more in control for him so he can be more comfortable.

I hope this helps.

Customer: replied 7 years ago.
I read some place that whinning can be one of the side affects of tramadol because they get kind of spacy. Your opinion? I always give pills with am or pm meal so I don't think he is crying because of nausea. I think it's probably more that his neck is still painful coupled with some side affect from the meds.?

In my experience dogs don't get real 'spacy' on the Tramadol. We use it very frequently in the clinic where I work (we do a lot of orthopedic surgery) and I rarely see that sort of effect with the dogs.


I absolutely agree that it could be the pain in his neck that is causing the whining. I'd definately talk to my regular vet about something stronger.

Lisa, Certified Vet Tech
Category: Dog
Satisfied Customers: 16077
Experience: AAS Vet Tech. Bully breed rehab & Behavior modification
Lisa and other Dog Specialists are ready to help you